I have a scenario I encountered recently I want your take on.

You are dispatched to a 40s black male DIB.  Arrive to find him bent over hands on knees speaking in 2-3 word bursts.  His wheezing is loud enough to be heard over the diesel engine when you exit the cab to approach him.  He says he needs " 'buterol and decadron"  repeating this over and over.   He obviously has been down this road before.   He admits to asthma and CHF.  Noncompliant on all meds "he's out"  (of his meds).   LOUD wheezing is noted all lobes with diminished sounds in the lower lobes.  He has a period of apnea and near LOC while you are starting an IV.  He rouses to strong painful stimuli.

VS:

bp is 198/100

RR 30s to 40s

HR 135

O2 90%

You have these tools that may be appropriate in this case;

CPAP with no greater than 7.5mm

NTG paste and tabs

Decadron

Mag So

Epi 1:1000

Do you manage this as simple asthma as he insists it is or do you treat as CHF.  What about both?  What about Asthma with hypertensive crisis but no pulmonary edema?  What would you do?

Views: 1597

Reply to This

Replies to This Discussion

If he's no longer alert, he's not a CPAP candidate, which is a shame. (I'm mentally reaching for etomidate and sux.) If he starts sucking down air again, he might be a candidate for BNTI. Was he bad enough to need BVM?

In the meantime, load him up with NTG, Decadron, and albuterol.

What's a DIB, by the way?

Difficulty In Breathing

He was alert,  he just went out for a few seconds.  I was able to quickly (2 seconds) wake him back up and he was CAOx3  I think he was sleep deprived or had narcolepsy, it was interesting..  He had good resp effort he was just getting tired.  Had good pretty decent volume still.

As Dr-Exmedic stated it all depends on his mental status.  It sounds as if he did have an altered level of consciousness ruling out CPAP.  If he was alert and oriented then he is a definite CPAP candidate.  Remember CPAP means C=COPD, P=Pneumonia, A=Asthma, P=Pulmonary Edema.

Only wheezes being auscultated = no Nitro administration with CPAP (assuming he was a candidate).

My treatment would consist of:

Oxygen = Nasal Cannula at 6 LPM w/ a DuoNeb treatment (Albuterol & Ipratropium)

IV = Normal Saline TKO

EKG = 12 Lead depending on medical history (cardiac hx, diabetes etc...)

I would "diagnose" this as just asthma.  Hypertension deriving from the excitability of respiratory distress.

Interesting. Our protocols in the UK are slightly different.
I would be going for back to back duo Nebs plus 0.5mg 1:1000 epi IM followed by 200mg IV hydrocortisone.
 

Unfortunately we do not carry any type of steroid!  Steroids are taught to us throughout our education however it is a rarity that an Advanced Life Support service actually carries them.

In 12 years I've never seen an ALS ambulance without steroids, mostly Solu-Medrol.  I'm sure they exist, I've just never sen them.

I don't think it matters much unless you have a long transport time.

What meds is he on for the CHF?  Is this a physician dx or self dx?  What meds is he out of?

 

I would go with the Asthma and start with Albuterol and Atrovent followed with repeated Albuterol.  If the CHF is a valid hx I would steer way clear of the epi.  The steroids, in my opinion, are to make us feel better since they take so long to work but, if I have them I would give them in this situation.  His pulse ox is not bad enough to make me get real aggressive and his BP,Pulse,RR, and difficulty speaking could be a byproduct of anxiety brought on from the feeling he could not breath.  After the DuoNeb it would be time to reassess and further treat this patient as needed.  There is not a clear cut path but, the loud wheezing steers me away from getting aggressive with CHF treatment untill it is needed.

As a general rule, the less sure you are about the cause of a patient's symptoms, the less you should go into any protocol.  Was the patient on the monitor during the syncopal episode?  You may want to stay away from albuterol if he had a run of a tachycardia (something nice to think about from someone who was not there).  Definitely CPAP if he's alert, BVM if he's not.  Start with one albuterol and NTG and see how he does, and just continue those if he seems to tolerate it. 

Bob

EMS Patient Perspective

Hypoxia is a potent sympathetic nervous system stimulator.  We all know that "not all that wheezes is asthma", but we should remember that not all that is hypertensive, tachycardic, and acutely short of breath (or, wheezing) is CHF.  Would CHF be high up on the DDx?  Absolutely.  But, the vital signs may be the the result of the body's physiologic response to hypoxia.  Also, I'm not one to doubt a patient's knowledge of their own body in situations like these (not to say that I take their word absolutely, but I strongly consider that they're likely correct).

Presented AO 3.....speaking

Positioning

O2 as tolerated

IV placement for precaution

Transport/Eye Monitor him like a Trauma Hawk......

Dont make this GUY more TACHY,He needs in-house care....

Transport vs Meds or Some Crazy other brany-Hack CARE.....

Could lead to this:

 Bradycardia, cardiac arrest, cardiac arrhythmias, cardiac enlargement, circulatory collapse, congestive heart failure, fat embolism, hypertension, myocardial rupture following recent myocardial infarction, edema, pulmonary edema, syncope, tachycardia, thromboembolism, thrombophlebitis and vasculitis.

EMT before Para-God 

There are numerous agencies in Northern Kentucky alone that do not carry steroids.  However, average transport time is 10 minutes.

Timothy Rossette said:

In 12 years I've never seen an ALS ambulance without steroids, mostly Solu-Medrol.  I'm sure they exist, I've just never sen them.

I don't think it matters much unless you have a long transport time.

If he's a candidate, CPAP would be your best shot, with an Albuterol/Atrovent Neb'd into the CPAP.  If he doesn't improve after initial nebulizer, I'd consider Decadron since he hasn't been able to self-treat for a bit.  Would consider MGSO4 if the HTN and wheezing didn't improve after the 1st nebulizer, also.....Could be anxiety, or air trapping contributing.  Even if CHF exacerbation, CPAP and Mag would help reduce HTN causing the edema (if that's the underlying), and the Beta-agonists will aid you in hearing the rales after the wheezing decreases, if present. 12-lead prior to departing scene, and enjoy the ride.  Dr. X, glad someone still thinks about BNTI.....while it does have it's place, it's fallen out of favor down here in the south a bit...  :(

Reply to Discussion

RSS

Follow JEMS

Share This Page Now
Add Friends

JEMS Connect is the social and professional network for emergency medical services, EMS, paramedics, EMT, rescue squad, BLS, ALS and more.

© 2014   Created by JEMS Web Chief.

Badges  |  Report an Issue  |  Terms of Service